Danger: Penicillin Reactions

Avatar:
Author:
Publish date:
Social count:
0

Although a host of newer drugs have arrived since penicillin debuted as the first modern antibiotic, it remains an effective first-line drug, at a cost you can live with. However, like any drug, adverse reactions are possible.

The most common form of penicillin is procaine penicillin, an intramuscular injection. Reactions to this drug can occur to either the procaine portion or to the penicillin itself.

Although sometimes called a “penicillin allergy,” reactions to this drug aren’t necessarily true allergies. The most common drug allergic reaction is a rash, which would be tough to notice in a horse. Drug rashes usually don’t itch, so there’s little chance you would even know it was there.

More serious is an anaphylactic reaction, a severe, body-wide allergy-mediated reaction. To have an anaphylactic reaction, the horse must have been exposed to the drug, or one similar to it, before. On first exposure, some animals develop antibodies to the drug. When exposed again, the antibodies can trigger a severe reaction that often involves difficulty breathing, flushing, fluctuations in blood pressure, and even shock. Death can occur from anaphylaxis unless promptly treated with epinephrine, often used in combination with steroids. Still serious, but not life-threatening, forms of anaphylaxis might show up as marked stocking up.

Reactions can also occur to the procaine, a local anesthetic that can affect the nervous system. When procaine is administered as procaine penicillin, compared to an injection of procaine alone, the clearance of the procaine from the body is prolonged. This can lead to a gradual buildup of procaine in the body and a higher risk of a toxic procaine reaction.

Mild procaine reactions usually consist of some muscle trembling and a slightly rigid gait/stance. The horse may appear anxious. This wears off after a few minutes. Severe procaine reactions are more violent. The horse gets agitated, trembles violently and will often go down with thrashing, possibly convulsions. Like the milder reactions, it will wear off to a large extent after a few minutes, but the horse can do a lot of harm to itself and the handlers in the interim and will be unsteady for a prolonged period after the worst of the reaction wears off.

While it’s often possible for the veterinarian to assign a higher level of suspicion to either the penicillin or the procaine, it’s difficult to be certain which triggered the reaction. Because of this, it’s best to assume the horse has a true penicillin allergy and shouldn’t receive penicillin in the future. Several other antibiotics may also cause reactions, including ampicillin, the cyclosporins, cephalosporins and erythromycin.

Although procaine penicillin has been used safely for many years, in doses as high as five times the usual dose when treating resistant organisms, it’s one of the most common drug reactions and shouldn’t be used lightly. Remember, too, that every penicillin use runs the risk of sensitizing the horse and resulting in allergies. If you have any suspicions that the horse may have reacted poorly to a penicillin injection, don’t give the next one — or be sure your veterinarian is on hand when you do.

Pulling back on the plunger to make sure you aren’t in a blood vessel before administering intramuscular penicillin is a good habit. Inadvertent injection into a vessel is one cause of neurological procaine reactions. However, no blood seen is not a guarantee, as injection into an area of high inflammation, such as from multiple previous injections, can have the same result.

Always rotate the injection sites, inject no more than 10 cc per site at any time, and consult with your veterinarian for a list of alternative safe injection sites to the usually used hind-leg and neck locations if the recommended treatment course is going to be long.

Also With This Article
Click here to view ”Case History: Sweetie.”